Pennsylvania, 2023

Hail and Damaging Winds in Pennsylvania, August 4, 2023

August 4, 2023 · NWS CTP · 13 events in 9 counties and zones

Showers and thunderstorms with discrete cells developed over northern Pennsylvania during the afternoon of August 4, 2023, ahead of an approaching cold front. As these storms progressed southeastward across the area through the afternoon and early evening hours, they produced sporadic large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Showers and thunderstorms with discrete cells developed over northern Pennsylvania during the afternoon of August 4, 2023, ahead of an approaching cold front. As these storms progressed southeastward across the area through the afternoon and early evening hours, they produced sporadic large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 4, 1:01 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 4, 1:01 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
201 PM EDT Fri Aug 4 2023

.SYNOPSIS...
A cold front will push south across Pennsylvania late today,
then high pressure will build in from the Great Lakes over the
weekend. An unseasonably strong low pressure system is likely
to track north through the Great Lakes early next week, pushing
a cold front through Pennsylvania late Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Severe Thunderstorm Watch #584 in effect for Central and
Northeast parts of central PA until 8 PM this evening...

Previous discussion:
500 mb trough centered over central and southern Quebec this
morning with numerous shortwaves traversing it. Rare ongoing
morning convection over upstate NY and VT at the base of the
trough as one strong shortwave rotates through. For central PA,
another shortwave will dive into the base of the 5h trough this
afternoon, pushing a cold front through Central PA this
afternoon and evening.

Moderate capes building into the 1000-1500+ J/kg range this
afternoon as the front arrives. CAMs indicate isold to sct
showers and thunderstorms will form over the N Mtns around noon,
then shift southeast with the front, reaching the Lower Susq
Valley by early evening.

Main concern is increasing bulk shear mid to late afternoon as a
belt of 35-45kt mid level flow clips the northeast quadrant of
the state, contributing to a few strong to severe storms and
deep layer shear perhaps capable of supporting a few supercells.
Supercell composite parameter lights up in the HRRR and NAM3km
from around 21z to 01z with the HREF 0-3km SRH and updraft
helicity fields indicating the best chance of rotating updrafts
accompanied by isolated damaging wind gusts/large hail will be
over the Middle Susq Valley and Western Poconos during mid to
late afternoon.

The slowing front could result in lingering showers/tsra across
the southeast corner of the forecast area until around 06Z
Saturday. Clearing skies and a diminishing breeze associated
with arriving high pressure, combined with wet ground in places,
should promote patchy valley fog overnight. The latest
SREF/NAMNest indicate the fog could form as early as late
evening over the Middle Susq Valley, where late day rain is most
likely.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
All guidance supports fair and seasonable weather Saturday, as
high pressure builds southeast into the state. Efficient
radiational cooling under the surface high should result in a
fairly cool Saturday night, especially over the N Mtns, where
GEFS 2m temp anomalies are around 5 degrees below average early
Sunday morning. The bulk of guidance indicates Sunday will
feature warmer and continued fair weather, as the high slips
off the coast and a warm front approaches from the Ohio Valley.
Ensemble plumes indicate any showers associated with the warm
are likely to hold off until Sunday night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Extended forecast features no real departures from seasonal
averages with seasonably reasonable chances for showers and
thunderstorms.

A potent system for August will cross the area at the beginning
of the extended period. Moving out later Tuesday with the best
day being Wednesday. Isolated showers and thunderstorms return
for the latter portion of the week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Near term concernes include a line of strong thunderstorms
moving west to east through the northern half of the state.
These isolated storms will affect KBFD/KUNV and KIPT terminal
areas but would move through any particular location quickly.

Patchy fog overnight is possible where rain falls this evening.
However, a north wind and drier air will bring good VFR to the
region on Saturday.

Outlook...

Sun...Mainly VFR.

Mon...Showers and thunderstorms may result in some
restrictions.

Tue...A return to dry conditions with VFR conditions by
afternoon.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Banghoff/Tyburski
AVIATION...Tyburski
Hazardous weather outlook, Aug 4, 11:13 AM EST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1213 PM EDT Fri Aug 4 2023

PAZ006-012-018-019-027-028-037-041-042-045-046-049>053-056>058-
051615-
Potter-Northern Clinton-Northern Centre-Southern Centre-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-
1213 PM EDT Fri Aug 4 2023

...SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible in a few spots
Monday afternoon or early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ011-051615-
Cameron-
1213 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms with gusty winds and small hail are possible
this afternoon or early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible in a few spots
Monday afternoon or early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-010-017-024-033>036-063>066-051615-
Warren-McKean-Elk-Clearfield-Cambria-Somerset-Bedford-Fulton-
Franklin-Cumberland-Adams-York-Lancaster-
1213 PM EDT Fri Aug 4 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong thunderstorms with gusty winds and small hail are possible
this afternoon or early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible in a few spots
Monday afternoon or early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ025-026-059-051615-
Blair-Huntingdon-Lebanon-
1213 PM EDT Fri Aug 4 2023

...SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible in a few spots
Monday afternoon or early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 12:16 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service State College PA
116 PM EDT Fri Aug 4 2023

PAZ011-012-041815-
Northern Clinton PA-Cameron PA-
116 PM EDT Fri Aug 4 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CAMERON AND
NORTHWESTERN CLINTON COUNTIES THROUGH 215 PM EDT...

At 115 PM EDT, Doppler radar was tracking a strong thunderstorm 23
miles east of St. Marys, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Keating, Renovo, South Renovo, Westport, Tamarack, Stevenson Dam,
Kettle Creek State Park and Driftwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and north central Pennsylvania.

&&

LAT...LON 4135 7822 4147 7816 4140 7763 4118 7769
TIME...MOT...LOC 1715Z 284DEG 22KT 4139 7811

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DeVoir
Special weather statement, Aug 4, 12:53 PM EST, 30 minutes before
Special Weather Statement
National Weather Service State College PA
153 PM EDT Fri Aug 4 2023

PAZ006-012-041-041830-
Potter PA-Northern Clinton PA-Northern Lycoming PA-
153 PM EDT Fri Aug 4 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LYCOMING...
SOUTHEASTERN POTTER AND NORTH CENTRAL CLINTON COUNTIES THROUGH 230 PM
EDT...

At 152 PM EDT, Doppler radar was tracking a strong thunderstorm 33
miles east of St. Marys, moving east at 30 mph. Other strong storms
were forming nearby.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cross Fork, Tamarack, Cedar Run, Cammal, Slate Run, Waterville and
Hyner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central Pennsylvania.

&&

LAT...LON 4154 7730 4127 7738 4142 7799 4147 7799
      4147 7800 4148 7800 4155 7796
TIME...MOT...LOC 1752Z 282DEG 27KT 4151 7791

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Aug 4, 1:11 PM EST, 12 minutes before
Special Weather Statement
National Weather Service State College PA
211 PM EDT Fri Aug 4 2023

PAZ037-041-046-041900-
Southern Lycoming PA-Northern Lycoming PA-Tioga PA-
211 PM EDT Fri Aug 4 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LYCOMING AND SOUTH
CENTRAL TIOGA COUNTIES THROUGH 300 PM EDT...

At 210 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Wellsboro, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ralston, Trout Run, Buttonwood and Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central Pennsylvania.

&&

LAT...LON 4155 7724 4161 7719 4151 7680 4129 7702
TIME...MOT...LOC 1810Z 306DEG 17KT 4154 7717

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

DeVoir
Special weather statement, Aug 4, 1:11 PM EST, 12 minutes before
Special Weather Statement
National Weather Service State College PA
211 PM EDT Fri Aug 4 2023

PAZ017-018-041845-
Northern Centre PA-Clearfield PA-
211 PM EDT Fri Aug 4 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLEARFIELD AND
NORTHWESTERN CENTRE COUNTIES THROUGH 245 PM EDT...

At 211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clearfield, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clearfield, Woodland, Hyde, Plymptonville, Karthaus, Pine Glen,
Lecontes Mills, Morrisdale, Grassflat, Kylertown, Wallaceton and
Clearfield-Lawrence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and north central Pennsylvania.

&&

LAT...LON 4116 7843 4116 7804 4115 7801 4089 7809
      4102 7849
TIME...MOT...LOC 1811Z 302DEG 23KT 4109 7839

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Martin
Special weather statement, Aug 4, 1:16 PM EST, 7 minutes before
Special Weather Statement
National Weather Service State College PA
216 PM EDT Fri Aug 4 2023

PAZ017-024-041845-
Clearfield PA-Cambria PA-
216 PM EDT Fri Aug 4 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CLEARFIELD AND
NORTHEASTERN CAMBRIA COUNTIES THROUGH 245 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Punxsutawney, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Patton, Hastings, Prince Gallitzin State Park, Irvona, Coalport,
Ramey, Westover, Mahaffey, Burnside, Ashville, Chest Springs, Glen
Hope and New Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4072 7880 4095 7880 4079 7837 4054 7854
      4070 7882
TIME...MOT...LOC 1816Z 302DEG 19KT 4086 7883

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DeVoir
Special weather statement, Aug 4, 1:19 PM EST, 4 minutes before
Special Weather Statement
National Weather Service State College PA
219 PM EDT Fri Aug 4 2023

PAZ012-041-046-041900-
Southern Lycoming PA-Northern Clinton PA-Northern Lycoming PA-
219 PM EDT Fri Aug 4 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LYCOMING AND NORTH
CENTRAL CLINTON COUNTIES THROUGH 300 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Lock Haven, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Williamsport, Montoursville, Jersey Shore, Duboistown, Elimsport,
Waterville, Cogan Station, Cammal, English Center, Trout Run, Little
Pine State Park, Loyalsockville, South Williamsport, Garden View,
Salladasburg, Little League World Series Complex and Williamsport
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central Pennsylvania.

&&

LAT...LON 4134 7762 4148 7746 4135 7688 4110 7699
TIME...MOT...LOC 1818Z 288DEG 28KT 4137 7750

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Martin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
August 4, 1:23 PM EST
Where
Clinton County, 2.49 mi WNW of Beech Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.099, -77.641

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Beech Creek Mountain Road near Beech Creek.

Thunderstorm Wind, Clinton

When
August 4, 1:36 PM EST
Where
Clinton County, 2.09 mi NE of Beech Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
41.100, -77.570

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires to the northeast of Beech Creek.

Thunderstorm Wind, Lycoming

When
August 4, 2:12 PM EST
Where
Lycoming County, 0.86 mi SE of Nisbet
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
41.210, -77.110

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires to the west of Duboistown.

Thunderstorm Wind, Centre

When
August 4, 2:20 PM EST
Where
Centre County, 2.06 mi W of Woodward
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
40.901, -77.389

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires to the west of Woodward.

Hail, Centre

When
August 4, 2:30 PM EST
Where
Centre County, 1.71 mi ESE of Linden Hall
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.790, -77.720

A thunderstorm produced nickel-sized hail to the east of Boalsburg.

Thunderstorm Wind, Mifflin

When
August 4, 3:02 PM EST
Where
Mifflin County, 2.46 mi NE of Burnham Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Utility Company
Coordinates
40.705, -77.437

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees onto wires near Belltown.

Thunderstorm Wind, Dauphin

When
August 4, 4:10 PM EST
Where
Dauphin County, 1.05 mi E of Inglenook
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.430, -76.910

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires to the southeast of Halifax.

Hail, Cumberland

When
August 4, 4:35 PM EST
Where
Cumberland County, 2.56 mi S of Heberlig
Measured
1 in hail
Reported by
Public
Coordinates
40.163, -77.499

A severe thunderstorm produced quarter-sized hail near Newburg.

Hail, Cumberland

When
August 4, 4:55 PM EST
Where
Cumberland County, 1.29 mi WNW of Cleversburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.040, -77.471

A severe thunderstorm produced quarter-sized hail near Cleversburg.

Hail, Adams

When
August 4, 5:17 PM EST
Where
Adams County, 4.37 mi N of Trust
Measured
1.5 in hail
Reported by
Public
Coordinates
39.993, -77.403

A severe thunderstorm produced ping pong ball sized hail at the Pine Ridge Campground on Shippensburg Road near the Adams/Cumberland County line.

Hail, Huntingdon

When
August 4, 5:32 PM EST
Where
Huntingdon County, 1.26 mi WNW of Mapleton
Measured
1.5 in hail
Reported by
Public
Coordinates
40.390, -77.940

A severe thunderstorm produced ping pong ball sized hail near Mapleton.

Thunderstorm Wind, Lycoming

When
August 4, 5:34 PM EST
Where
Lycoming County, 0.95 mi SSE of Nisbet
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
41.209, -77.110

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires between 2nd Avenue and Valley Road near Nisbet.

Thunderstorm Wind, Franklin

When
August 4, 6:40 PM EST
Where
Franklin County, 0.53 mi W of Shippensburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.050, -77.530

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires around Shippensburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117902, 1117905, 1117904, 1117903, 1117897, 1117906, 1117907, 1117898, 1117899, 1117900, 1117901, 1117910, 1117908.